What is a hypo?
A hypo is when our blood glucose (sugar) level goes too low. This can happen when we take some types of diabetes tablets or insulin for our diabetes.
What causes a hypo?
A hypo can be caused by any of the following:
- Taking too much medication or insulin;
- Skipping meals or snacks;
- Doing an extra or unplanned activity without eating; or
- Drinking too much alcohol or drinking on an empty stomach.
Signs of a hypo
There are a number of different signs that can indicate we are having a hypo:
- Feeling sweaty, hungry, dizzy or shaky;
- Experiencing a faster heart beat;
- Having a headache;
- Blurry vision; or
- Not feeling able to think clearly
How can we prevent a hypo?
We can prevent a hypo by doing the following:
- Regularly checking our blood glucose levels;
- Taking our medications/insulin as directed;
- Not skipping meals;
- Limiting or avoiding alcohol. If we are drinking, not to drink on an empty stomach; and
- Carrying hypo treatment with us.
How to fix a hypo
Hypos can be fixed by eating something that will raise our blood sugar levels to the right levels. If we are having a hypo, we should try to:
- Eat 5-7 jelly beans; or
- Drink half a cup regular (not diet) soft drink; or
- Have 3 teaspoons of sugar or honey.
If possible, we should also check our blood glucose levels. If it is more than 20 minutes to our next meal, we should eat something more substantial, like:
- A sandwich; or
- A piece of fruit; or
- A glass of milk; or
- 6 small dry biscuits.
If we don’t feel better
If after 10-15 minutes we do not feel better, repeat the jelly beans, or soft drink or sugar or honey treatment.
It is important to treat a hypo quickly. If not, it can get worse and cause:
- Slurred speech (people might think you are drunk and you are not);
- Confusion; or
What else should we do?
- Make sure our family and friends know about hypos and what to do if we have one.
- Try and identify the reason we had the hypo.
- Carry our hypo treatment with us.
- Wear identification that says we have diabetes.
- Test our blood glucose level before driving.
- Inform the doctor if we are having lots of hypos (more than a couple a week) or if the hypos have caused periods of being unconscious.
If we can’t swallow or can’t be woken, our friends and family should ring 999. They should not give us food or drink if we can’t swallow or are unconscious as it could be dangerous.
What if I can’t swallow or am unconscious?